Q. I am a 31 years old woman suffering from left sided sciatica for the last 4 months. The MRI scan showed diffuse disc bulge with no nerve root compression (only epidural fat is pressing the nerve). I do 30 minutes exercise related to strengthening the back. For the last one month I am not getting any radiating pain while standing, but while walking I get pain in the leg. I am unable to walk for more than 100 metres without pain. I have been taking Maxgaline 150 mg twice daily for the last 25 days. The doctor has advised to take it for about a year. What are the side effects of Maxgaline?
Yes, it does happen some times with disc bulge the pain may persist for longer than expected. Eventually the pain settles in most of these cases with very mild disc. Occasionally however, some patients may need to be reviewed for an increase in the disc prolapse and this can be evaluated by careful clinical examination.
Gabapentin is a relatively newer drug, which is useful in reducing the pain from nerves. The mechanism of action is not clearly understood but in several types of nerve related pain it provides relief. When used in the doses for relief of pain from nerves the following side effects have been described in the American Physician Desk Reference (PDR No.59): Fatigue, increase in weight, swelling in the limbs, dyspepsia, dry mouth, constipation, increased appetite, body ache, drowsiness, dizziness, feeling unsteady, depression, running nose, itching, impotence, double vision.
This seems a long list but don’t be alarmed as most commonly you may encounter only drowsiness, fatigue and unsteadiness. The other side effects are described in some patients during the trials of the medicine. It is not necessary that you will have this. If you think you can wean-off the drug in consultation with your physician, you should try for that. Meanwhile, continue with the exercises and continue to be active.